Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 147, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1998, 5:26 PM EDT for Giles County, Virginia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1998, 5:26 PM EDT (21:26 UTC)
- Expired
- Jun 2, 1998, 6:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Giles County, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 5:40 PM EDT | Hail 0.75 | Pearisburg, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 3:10 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
989 WUUS01 KRNK 022128 RRA SVRRNK VAC071-022215- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 526 PM EDT TUE JUN 2 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GILES COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 615 PM EDT. * AT 526 PM EDT... BLACKSBURG DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 12 MILES NORTH NORTHWEST OF BLACKSBURG OR 7 MILES NORTH NORTHWEST OF NEWPORT MOVING SOUTHEAST AT 50 MPH. << CALL TO ACTION >> THIS IS A DANGEROUS STORM MOVE TO THE INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END/MTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:39 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 2, 2:39 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 239 PM EDT TUE JUN 2 1998 CRW & RDU...MOST CONVECTION IN THE MTNS WILL PROB BE OVER ARND 00Z- MAYBE A SEPARATE REST OF THIS AFT OR THIS EVE PERIOD WOULD BE BEST. DISCUSSION... AFTER LOOKING AT THE 12Z MODEL RUNS AND CURRENT TRENDS ON RADAR/SATELLITE...LATE THIS AFT/AND THIS EVE WILL BE THE WINDOW FOR ANY CONVECTION IN MY CWA. A LINE OF STORMS ARE TRYING TO DEVELOP SSW INTO KY/ERN TN. THE STRONGEST FORCING- INCLUDING THE JET DYNAMICS..STAYS WELL TO THE NORTH WHILE THE GREATEST INSTABILITY WILL BE IN ERN TN ADVECTING INTO NORTH CAROLINA THIS EVE. 18Z RNK SOUNDING SHOWS THE CAP ERODING. IF IT BREAKS...CAPES WILL BE >1000 & PROB QUITE A BIT MORE WITH THE MOISTURE MOVG IN FROM TN. I SEE 2 POSS TRIGGERS- AN OUTFLOW BOUNDARY DRIFTING NWD THRU NW NC...AND THE TROF MOVG INTO ERN KY/TN. 12Z ETA STILL INDS A SUPERCELL ENVIRONMENT IF ANY TSTMS DEVELOP. CHC POPS STILL LOOK GOOD FOR LATE AFT/EVE. BEYOND THE FIRST PERIOD...THE MODELS ARE IN GENERAL AGREEMENT THAT THE FRONT WILL BECOME STALLED NEAR THE VA/NC BORDER & THIS SHUD PROVIDE A FOCUS FOR MORE SHOWERS/TSTMS. THE MODELS HAVE ONLY WEAK SHORT WAVES AFFECTING THE AREA THRU THU. HOWEVER...THE SRN STREAM IS BECMG MORE ACTIVE AND THE GULF IS OPENING UP- SO I WOULD LEAN TOWARD THE HIGHER FAN POPS THRU THE PERIOD. TEMPS WILL BE TOUGH WITH THE WANDERING FRONT IN THE FA...SO STAYING NEAR MOS IS PROB BEST. ROA 65/84/63/80 3454 BCB 60/79/60/77 2544 LYH 63/83/62/80 3454 BLF 57/77/59/76 2543 DAN 67/86/65/83 3344 JJ
In the hours before
Special weather statement, Jun 2, 11:59 AM EDT, 5 hours 27 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-030000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1159 AM EDT TUE JUN 02 1998 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING IN SOUTHEAST WEST VIRGINIA...SOUTHWEST AND WEST CENTRAL VIRGINIA...AND NORTHWEST NORTH CAROLINA... A COLD FRONT LOCATED IN THE GREAT LAKES REGION WILL MOVE SOUTHEASTWARD TOWARD THE APPALACHIANS LATE THIS AFTERNOON AND THIS EVENING. MEANWHILE...VERY UNSTABLE AIR IS MOVING NORTHEASTWARD FROM THE LOWER TENNESSEE VALLEY ON THE SOUTHWEST WINDS AHEAD OF THE FRONT. AS THUNDERSTORMS DEVELOP THIS AFTERNOON...STRONG WINDS ALOFT WILL COMBINE WITH THE UNSTABLE AIRMASS TO STRENGTHEN SOME OF THE STORMS TO NEAR SEVERE LEVELS. THE MAIN THREAT OF SEVERE WEATHER WOULD BE DAMAGING WINDS...THOUGH LARGE HAIL IS ALSO POSSIBLE. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR UPDATED INFORMATION CONCERNING THE POTENTIAL FOR SEVERE WEATHER. JACKSON
Special weather statement, Jun 2, 11:59 AM EDT, 5 hours 27 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-030000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1159 AM EDT TUE JUN 02 1998 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING IN SOUTHEAST WEST VIRGINIA...SOUTHWEST AND WEST CENTRAL VIRGINIA...AND NORTHWEST NORTH CAROLINA... A COLD FRONT LOCATED IN THE GREAT LAKES REGION WILL MOVE SOUTHEASTWARD TOWARD THE APPALACHIANS LATE THIS AFTERNOON AND THIS EVENING. MEANWHILE...VERY UNSTABLE AIR IS MOVING NORTHEASTWARD FROM THE LOWER TENNESSEE VALLEY ON THE SOUTHWEST WINDS AHEAD OF THE FRONT. AS THUNDERSTORMS DEVELOP THIS AFTERNOON...STRONG WINDS ALOFT WILL COMBINE WITH THE UNSTABLE AIRMASS TO STRENGTHEN SOME OF THE STORMS TO NEAR SEVERE LEVELS. THE MAIN THREAT OF SEVERE WEATHER WOULD BE DAMAGING WINDS...THOUGH LARGE HAIL IS ALSO POSSIBLE. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR UPDATED INFORMATION CONCERNING THE POTENTIAL FOR SEVERE WEATHER. JACKSON
Special weather statement, Jun 2, 4:11 PM EDT, 1 hour 15 minutes before
VAZ007-009>017-WVZ042>045-030205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 411 PM EDT TUE JUN 2 1998 ...TORNADO WATCH UNTIL 900 PM EDT FOR MUCH OF SOUTHEAST WEST VIRGINIA AND SOUTHWESTERN VIRGINIA... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR THE FOLLOWING COUNTIES IN SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA UNTIL 9PM EDT: WV COUNTIES: GREENBRIER MERCER MONROE SUMMERS VA COUNTIES: BLAND CARROLL FLOYD GILES GRAYSON MONTGOMERY PULASKI SMYTH TAZEWELL WYTHE AT 4 PM EDT ISOLATED TORNADIC STORMS WERE MOVING SOUTHEASTWARD THROUGH CENTRAL WEST VIRGINIA AND ARE EXPECTED TO REACH THE ABOVE WEST VIRGINIA COUNTIES BY AROUND 5 PM EDT. BY EARLY EVENING... ISOLATED SEVERE OR TORNADIC STORMS ARE POSSIBLE IN THE ABOVE VIRGINIA COUNTIES AS WELL. REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. SJK
Local storm report, Jun 2, 5:23 PM EDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT TUE JUN 2 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
500 PM 6 E HINTON WV 1.15 INCH HAIL
06/02/98 SUMMERS SKYWARN SPOTTER
REPORTED HAIL.
514 PM 2 SE BALLENGEE WV 0.75 INCH HAIL
06/02/98 MERCER DIME SIZE HAIL
AT FARM ON
MERCER-SUMMERS
COUNTY LINE.
DSD/MJBThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 51 min |
| Jun 2, 5:58 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 37 min |
| Jun 2, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 34 min |
| Jun 2, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 36 min |
| Jun 2, 6:22 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 48 min |
| Jun 2, 6:46 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 64 min |
| Jun 2, 6:55 PM EDT | Flash Flood Warning | RNK | Montgomery | 2 hr |
| Jun 2, 6:58 PM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 32 min |
| Jun 2, 7:06 PM EDT | Tornado Warning | RNK | Giles | 49 min |
| Jun 2, 7:18 PM EDT | Flash Flood Warning | RNK | Floyd | 62 min |
| Jun 2, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, City of Radford | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.